A 75-year-old man has been treated 1 month ago with a DES in the proximal LAD for ACS. At that time he did not mention that he was supposed to require surgery for debilitating knee arthritis.
Which of the following statements is correct?A. The recent implantation of a DES is not problematic as long as aspirin can be continued during surgery
Discontinuation of dual antiplatelet therapy followed by surgery in the first few weeks following stent implantation is problematic with DES but not BMS. In patients scheduled for noncardiac surgery in the year following PCI, the implantation of DESs should be avoided. Accordingly, one of the most frequent predisposing conditions to DES thrombosis is the (partial or complete) discontinuation of dual antiplatelet therapy because of urgent or elective noncardiac surgery. Although preliminary data suggest that continuation of dual antiplatelet therapy during surgery, if feasible, may be protective of DES thrombosis, no recommendation can be made at this time. Conceptually, the potential for stent thrombosis remains because of the intrinsic prothrombotic state related to surgery. Perioperative thrombosis of BMS implanted shortly prior to noncardiac surgery have been described and associated with prohibitive morbidity and mortality. Therefore, whenever possible, noncardiac surgery should be postponed for at least 6 weeks following implantation of a BMS and 6 to 12 months following DES implantation.